Tennessee, 2006

Damaging Wind in Tennessee, July 25, 2006

July 25, 2006 · NWS MRX · 1 event in 1 county or zone

Several barns and sheds were damaged and trees were downed in an area from Tater Valley Road to Clinch Valley Road near Grainger County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several barns and sheds were damaged and trees were downed in an area from Tater Valley Road to Clinch Valley Road near Grainger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 25, 1:43 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 25, 1:43 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT TUE JUL 25 2006

.SHORT TERM (TONIGHT AND WEDNESDAY)...TOUGH TWO PERIODS AS MORE
CLOUDS APPEAR THAN MODELS OR PREVIOUS FORECAST INDICATED. A LOT OF
IT IS BLOW OFF FROM STORMS TO THE WEST AND SO ITS ALMOST IMPOSSIBLE
TO FORECAST. TROUBLESOME UPPER TROF FILLING IN A LITTLE BUT SLOW TO
MOVE OUT SO STILL PROVIDING LIFT IN AREA, ENABLING CONVECTION NOW
FORMING OVER SW VA...NORTHERN PLATEAU...AND SE TN. EXPECT MORE
STORMS/SHOWERS TO FORM IN NEXT FEW HOURS. WILL CONTINUE INTO EVENING
SO HAVE NUDGED POPS UP EVERYWHERE. BIG PROBLEM WILL BE INCREASE OF
LOW LEVEL MOISTURE AND SLOW MOVEMENT OF STORMS PRODUCING LOCALIZED
FLOODING. EXPECT TO ISSUE SEVERAL URBAN/SMALL STREAM FLOOD
ADVISORIES AND HOPING TO AVOID FLASH FLOODING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS SHOW UPPER
RIDGE CENTERED ACROSS THE EASTERN GULF COAST BUILDING NORTH INTO THE
SOUTHERN APPALACHIANS DURING THE LATER HALF OF THE WEEK.  WATER
VAPOR SHOWS ABUNDANT TROPICAL MOISTURE OVER THE WESTERN GULF COAST
WITH A GREAT DEAL OF CONVECTIVE ACTIVITY. BOTH THE GFS AND ECMWF SHOW
THE TROPICAL MOISTURE ADVECTING NORTH AND EAST TOWARD THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS FOR WEDNESDAY NIGHT THROUGH FRIDAY.
THE ABUNDANT TROPICAL MOISTURE COMBINED WITH DAYTIME HEATING...LOCAL
TERRAIN...AND OUTFLOW BOUNDARIES WILL INCREASE THE CHANCES OF
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

HAVE UPPED POPS TO HIGH CHANCE MOST LOCATIONS DURING THE LATTER HALF
OF THE WEEK INTO THE WEEKEND. GIVEN PWS INCREASING TO 2 INCHES+ BY
FRIDAY AND INTO THE WEEKEND...LOCALLY TORRENTIAL RAINS ARE ANTICIPATED
WITH THE STRONGER STORMS.

UPPER RIDGE WILL STRENGTHEN FOR MONDAY AND TUESDAY WITH INCREASING
HOT AND MUGGY CONDITIONS. COVERAGE OF STORMS WILL LIKELY DECREASE...BUT
MODEL SOUNDING CAPES SUGGEST THUNDERSTORM INTENSITY MAY INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  91  71  87 /  20  30  40  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  90  71  87 /  20  30  30  40
OAK RIDGE, TN                       67  91  72  87 /  20  30  30  50
TRI CITIES AIRPORT, TN              62  89  66  87 /  30  30  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB/DH
Hazardous weather outlook, Jul 25, 4:00 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUL 25 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-260900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND WEAK FRONTAL BOUNDARY TO OUR SOUTH...
MAY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND EARLY
TONIGHT. THEY WILL TEND TO BE MOST NUMEROUS DURING THE AFTERNOON OVER
SOUTHWESTERN VIRGINIA AND NORTHEASTERN TENNESSEE.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TYPICAL SUMMERTIME RAIN CHANCES CAN BE EXPECTED FOR THE
REMAINDER OF THE WEEK.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCM

The radar

The Knoxville radar (KMRX), 30 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 25, 4:30 PM EST
Where
Union County, Luttrell
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
36.200, -83.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519478.